Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 28, NWS Pueblo, CO

June 11, 20065 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Jun 11, 2006, 3:56 AM MDT for 5 counties in Colorado. It took effect at Jun 11, 2006, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 2006, 3:56 AM MDT (09:56 UTC)
In effect from
Jun 11, 2006, 12:00 PM MDT
Expired
Jun 11, 2006, 9:00 PM MDT
In force
9 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2006-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2006-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3966 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPUB 110956
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
356 AM MDT SUN JUN 11 2006

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONE 224...WHICH IS
THE SAN LUIS VALLEY...FROM NOON TODAY UNTIL 9 PM MDT THIS
EVENING...FOR WINDS GUSTING OVER 25 MPH...RELATIVE HUMIDITIES LESS
THAN 15 PERCENT...HAINES VALUES OF 6...LONG TERM DROUGHT...AND
CRITICALLY DRY FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING
FOR THE SAN LUIS VALLEY.  HOT...DRY AND WINDY WEATHER...COUPLED
WITH DRY FUELS...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE SAN LUIS VALLEY THIS AFTERNOON AND EVENING.

COZ224-120200-
/O.NEW.KPUB.FW.W.0028.060611T1800Z-060612T0300Z/
SAN LUIS VALLEY-
356 AM MDT SUN JUN 11 2006

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. 

THIS WARNING IS IN EFFECT FOR THE SAN LUIS VALLEY.

WINDS GUSTING OVER 25 MPH...RELATIVE HUMIDITIES BELOW 15 PERCENT...HAINES
VALUES OF 6...LONG TERM DROUGHT...AND CRITICALLY DRY FUELS WILL RESULT
IN CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

LW
2 follow-up statements
000 
WWUS85 KPUB 112037
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
237 PM MDT SUN JUN 11 2006

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONE 224...WHICH
IS THE SAN LUIS VALLEY...UNTIL 9 PM MDT THIS EVENING...FOR WIND
GUSTS OF 25 TO 35 MPH...RELATIVE HUMIDITIES LESS THAN 15
PERCENT...HAINES VALUES OF 6...LONG TERM DROUGHT...AND CRITICALLY
DRY FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
THE AREA LAND MANAGEMENT AGENCIES...HAS CONTINUED THE RED FLAG
WARNING FOR THE SAN LUIS VALLEY. HOT...DRY AND WINDY 
WEATHER...COUPLED WITH DRY FUELS...WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE SAN LUIS VALLEY THROUGH THIS
EVENING.

COZ224-120300-
/O.CON.KPUB.FW.W.0028.000000T0000Z-060612T0300Z/
SAN LUIS VALLEY-
237 PM MDT SUN JUN 11 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING.

THIS WARNING IS IN EFFECT FOR THE SAN LUIS VALLEY.

WIND GUSTS OF 25 TO 35 MPH...RELATIVE HUMIDITIES BELOW 15 PERCENT...
HAINES VALUES OF 6...LONG TERM DROUGHT...AND CRITICALLY DRY FUELS
WILL RESULT IN CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE GROWTH IN
THE SAN LUIS VALLEY AREA.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

METZE
000 
WWUS85 KPUB 120314
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
914 PM MDT SUN JUN 11 2006

...RED FLAG WARNING FOR THE SAN LUIS VALLEY HAS EXPIRED...

.WINDS HAVE DECREASED ACROSS THE AREA THIS EVENING...AND RED FLAG
CONDITIONS ARE NO LONGER EXPECTED. THEREFORE THE RED FLAG WARNING
HAS BEEN ALLOWED TO EXPIRE.

COZ224-120415-
/O.EXP.KPUB.FW.W.0028.000000T0000Z-060612T0300Z/
SAN LUIS VALLEY-
914 PM MDT SUN JUN 11 2006

...RED FLAG WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ALLOWED THE RED FLAG
WARNING TO EXPIRE. RED FLAG CONDITIONS ARE NO LONGER EXPECTED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Jun 11, 3:39 AM MDT, 17 minutes earlier.

Area forecast discussion, Jun 11, 3:39 AM MDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
339 AM MDT SUN JUN 11 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...CONCERNS THIS MORNING ARE SEVERE WEATHER AND FIRE WEATHER
POTENTIAL...

LATEST RUNS ARE DEVELOPING 2 MAIN AREAS OF CONVERGENCE ALONG THE
COLORADO FRONT RANGE.  THE MAIN AREA OF CONVERGENCE APPEARS AS
THOUGH IT WILL FOCUS ALONG THE NORTHERN FRONT RANGE...AFFECTING
NORTHEAST COLORADO...AND MAYBE CLIPPING THE PALMER DIVIDE AND THE
SOUTHEAST COLORADO PLAINS.  HOWEVER...THE MODELS ALSO HAVE A 2ND
AREA OF CONVERGENCE FOCUSED OVER EASTERN FREMONT COUNTY LATE IN THE
AFTERNOON.  IN THIS AREA...THE NAM12 HAS LIFTED INDICES AROUND
-5...CAPES TOPPING 1700 J/KG...AND ABOUT 40KTS OF 0-6KM BULK SHEAR
AT 21Z JUST PRIOR TO CONVECTIVE ONSET.  THIS WOULD BE ENOUGH FOR A
SEVERE STORM OR TWO...WITH THE MAIN THREATS BEING LIGHTNING...HAIL
3/4 INCH OR MORE IN DIAMETER AND/OR DAMAGING WIND IN EXCESS OF 58
MPH.  RIGHT NOW IT LOOKS LIKE THE MOST INTENSE CONVECTION WOULD
DEVELOP OVER EASTERN FREMONT COUNTY...AND THEN MOVE EAST...INTO EVEN
BETTER AIR FOR CONVECTION.  HOWEVER...THE NAM12 INDICATES CONVECTION
DEVELOPING ALL ALONG THE SOUTHERN FRONT RANGE AFTER 21Z...FROM THE
PALMER DIVIDE SOUTH TO THE RATON RIDGE...ALL MOVING EAST THROUGH 06Z
THIS EVENING.  SO...JUST ABOUT ANYONE HAS A CHANCE AT SEEING A STORM
MOVE THROUGH AT SOME POINT.  SUSPECT THAT MOST ACTIVITY WILL
DIMINISH BY MIDNIGHT OR SHORTLY THEREAFTER.

AS FOR THE FIRE WEATHER THREAT...STILL HAVE SOME RESERVATIONS FOR
THE SAN LUIS VALLEY AGAIN TODAY.  LOOKS LIKE RHS MAY REACH SINGLE
DIGIT VALUES...VERY DRY.  ALSO...HAINES WILL REACH 6...AND FUELS
REMAIN CRITICAL.  STILL A LITTLE UNCERTAIN ABOUT THE WINDS...BUT
THINK THAT MOST OF THE VALLEY SHOULD MANAGE GUSTS OVER 25 MPH FOR 3
HOURS OR MORE DURING THE AFTERNOON.  CONSEQUENTLY...ALL THE CRITERIA
ARE THERE FOR A RED FLAG WARNING AND WILL ISSUE ONE FOR THE SAN LUIS
VALLEY (FIRE WEATHER ZONE 224) WITH THIS PACKAGE.  OVER THE
PLAINS...APPEARS HUMIDITIES WILL REMAIN HIGH ENOUGH TO NEGATE THE
NEED OF A HIGHLIGHT.

TEMPERATURES WILL GENERALLY BE AT OR A LITTLE BELOW YESTERDAYS
LEVELS OVER MOST OF THE EAST TODAY...THANKS TO OUTFLOW FROM
CONVECTION YESTERDAY.  HOWEVER...ACROSS THE MOUNTAINS AND
WEST...TEMPERATURES WILL ACTUALLY BE WARMER TODAY.  IN ANY
EVENT...ALL AREAS REMAIN WELL ABOVE AVERAGE FOR THIS TIME OF
YEAR.  THE HOT SPELL CONTINUES.  LW

.LONG TERM...
(MONDAY THROUGH SATURDAY)

...POTENTIAL FOR SEVERE WEATHER ON MONDAY...THEN FIRE WEATHER
CONCERNS WEDNESDAY AND THURSDAY...

MONDAY...AN UPPER RIDGE WILL BE IN PLACE ACROSS THE REGION...BUT
SFC HIGH PRESSURE DROPPING DOWN THE CENTRAL U.S. PLAINS WILL
PRODUCE E-SE SFC FLOW...WHICH IS EXPECTED TO KEEP LLVL MOISTURE IN
PLACE OVER THE EASTERN PLAINS. NAM CAPES OF 2-3K AND 0-6 KM BULK
SHEAR APPROACHING 40 KTS DURING THE AFTN INDICATE THE POTENTIAL
FOR SEVERE WEATHER...BUT A GOOD TRIGGER FOR CONVECTION IS LACKING.
LATEST NUMERICAL GUIDANCE CAME IN WITH SLIGHTLY LOWER MAX TEMPS
WHICH LOOKS REASONABLE SO ADJUSTED THOSE...AND KEPT UPPER END
ISOLATED POPS FOR ALL OF THE E PLAINS DURING THE AFTN AND EVE
WHILE LOWERING THE W AREAS. WHAT COULD AFFECT THE POTENTIAL ON MON
WILL BE ANY CONVECTION THAT OCCURS TODAY...AND HOW ALTERED THE
LOWER ATMOSPHERE WILL GET.

TUESDAY...THE UPPER TROUGH OFF THE WEST COAST DEEPENS...INCREASING
SW FLOW ALOFT OVER THE 4 CORNERS REGION. THE RIDGE AXIS SLIDES TO
THE EAST THROUGH THE DAY...BUT THE RIDGE HOLDS STRONG FOR ONE MORE
DAY. HOT AND DRY CONDITIONS PERSIST...WITH ISOLATED CONVECTION OVER
ONLY THE HIGHEST TERRAIN. REMNANT LLVL MOISTURE OVER THE E PLAINS
SHOULD START TO ADVECT EAST AS SFC HIGH PRESSURE DEVELOPS OVER THE
WESTERN HALF OF THE STATE.

WEDNESDAY AND THURSDAY...THESE LOOK TO BE THE HOTTEST DAYS OF THE
FORECAST PERIOD. SW FLOW ALOFT STRENGTHENS AS THE WEST COAST TROUGH
DEEPENS AND SUPPRESSES THE RIDGE TO THE E-SE. MAX TEMPS ACROSS THE E
PLAINS WILL FLIRT WITH 100 F...SO LOW RELATIVE HUMIDITY LEVELS AND
INCREASING WINDS MOST LIKELY WILL PRODUCE CRITICAL FIRE WEATHER
CONDITIONS. FOR NOW WILL MONITOR MODEL RUN TO RUN CONTINUITY...BUT
FIRE MANAGEMENT OFFICERS SHOULD BE AWARE OF WORSENING CONDITIONS
BY MID-WEEK. OTHERWISE...KEPT ISOLATED POPS FOR THE AFTN AND EVE
DUE TO THE SEASON...BUT MODELS ARE NOT SHOWING MUCH HOPE FOR PCPN.

FRIDAY AND SATURDAY...THE GFS INDICATES THAT A SHORTWAVE WILL TRACK
ACROSS THE STATE ON FRIDAY BEFORE THE FLOW ALOFT RETURNS TO A W-SW
DIRECTION FOR SATURDAY. THIS FAR OUT WILL NOT CHANGE MUCH. ONGOING
HOT AND DRY CONDITIONS...WITH ISOLATED DIURNAL CONVECTION OVER THE
HIGHER TERRAIN...LOOKS LIKE THE BEST FORECAST FOR NOW. MOORE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
COZ224.

&&

50/27
Hazardous weather outlook, Jun 10, 6:38 AM MDT, 21 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
638 AM MDT SAT JUN 10 2006

COZ058>089-093>099-111245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
638 AM MDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE EXPECTED TO CONTINUE TODAY...AND COMBINED WITH
GUSTY WEST TO SOUTHWEST WINDS AND ONGOING DROUGHT CONDITIONS...WILL
CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING. THE AREAS THAT WILL BE THE MOST AFFECTED WILL BE THE SAN
LUIS VALLEY...THE INTERSTATE 25 CORRIDOR FROM PUEBLO COUNTY SOUTH TO
THE NEW MEXICO STATE LINE...OTERO AND EASTERN LAS ANIMAS COUNTIES.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE CENTRAL
MOUNTAINS...SOUTHERN FRONT RANGE AND THE PALMER DIVIDE THIS
AFTERNOON...THEN SPREAD EAST ACROSS THE PLAINS THIS EVENING. THE
STORM ACTIVITY WILL DIMINISH GREATLY ONCE THE SUN SETS...BUT IS
EXPECTED TO PERSIST ALONG THE COLORADO AND KANSAS BORDER LATE. THE
GREATEST THREATS EXPECTED FROM THESE STORMS TODAY WILL BE CLOUD TO
GROUND LIGHTNING AND WIND GUSTS UP TO 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FORECAST AREA
EACH DAY THROUGH FRIDAY...MAINLY OVER THE HIGHER TERRAIN AND
ADJACENT PLAINS. THERE WILL BE A HIGHER CHANCE FOR THUNDERSTORMS
ACROSS THE EASTERN PLAINS SUNDAY AND MONDAY...AS DEVELOPING
UPSLOPE FLOW WILL ALLOW FOR LOW LEVEL MOISTURE TO INCREASE ACROSS
REGION...ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS ACROSS
THE FAR EASTERN PLAINS.

FIRE DANGER WILL BE ON THE INCREASE ACROSS THE REGION AFTER
MONDAY...AS HOT AND BREEZY TO WINDY CONDITIONS RETURN TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:16 PM MDTSevere Thunderstorm WarningPUBLas Animas89 min

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.